MAUDE Adverse Event Report: EXACTECH, INC. EQUINOXE CAGE GLENOID MEDIUM, ALPHA; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED

EXACTECH, INC. EQUINOXE CAGE GLENOID MEDIUM, ALPHA; PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Catalog Number 314-13-03
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Codes Failure of Implant (1924); Metal Related Pathology (4530)
Date of Event 04/16/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that this 74 y/o female patient's shoulder was revised 6 years 4 months post op initial surgery.Surgeon revised to reverse.A +10 ext cage baseplate with a femoral head structural allograft was implanted.Worn and damaged device was removed.Patient was last known to be in stable condition following the event.Device is returning.
 
Additional Manufacturer Narrative
Pending investigation.D10: (b)(6) 300-30-12 - equinoxe preserve stem 12mm.(b)(6) 300-20-02 - equinox square torque define screw drive kit.(b)(6) 310-01-41 - equinoxe, humeral head short, 41mm (alpha) (b)(6) 300-10-45 - equinoxe replicator plate 4.5mm o/s.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and corrected information.The following sections were updated: d10, h6, h11.The following sections were corrected: h6.D10: 5126771 300-30-12 - equinoxe preserve stem 12mm.5128546 300-20-02 - equinox square torque define screw drive kit.5148190 310-01-41 - equinoxe, humeral head short, 41mm (alpha).5171849 300-10-45 - equinoxe replicator plate 4.5mm o/s.H11: the complaint device was evaluated, and the reported event was not confirmed.The evaluation identified the center cage no longer appears parallel to the peripheral pegs.This malalignment may indicate a fracture of the center cage.Potential root causes of such a fracture include incomplete seating of the glenoid component and/or off-axis drilling of the peripheral peg holes during implantation.However, based on the provided post-operative radiograph, there is no clear evidence of off-axis drilling or incomplete seating.Additionally, there is possible radiolucency around the superior peg that may suggest glenoid loosening.The center cage of the glenoid component appears to be abnormally articulating with the humeral head.Additionally, there appears to be metal debris from the center cage floating around the joint, as indicated by the blue circle.Following fracture of the center cage and subsequent wear through the glenoid body, the cage likely began articulating directly with the humeral head, producing the observed metal debris.Based on a comparison of the post-operative and pre-revision radiographs, there appears to be bone loss on the medial aspect of the humeral bone.Additionally, it appears that the humeral components have migrated superiorly relative to the glenoid, which may be an indicator for rotator cuff deficiencies.Rotator cuff tearing or dysfunction is associated with proximal migration of the humeral component, which can accelerate polyethylene wear and loosening of the glenoid component through the rocking horse phenomenon.The center cage appears to have fractured off and subsequently worn through the glenoid body.Common causes of this failure include incomplete seating of the glenoid component and/or off-axis drilling of the peripheral pegs during implantation resulting in a rocking horse motion around a well-fixed cage.Additionally, there appears to be a crack radiating from where the center cage wore through the glenoid body.The cause of the crack cannot be conclusively determined but may be related to damage sustained during a rocking horse motion.Abrasive wear on the inferior edge of the liner, appears consistent with contact from the humeral bone and/or edge of the humeral head.This noted wear pattern appears consistent with the superior migration of the humeral head relative to the glenoid; however, this cannot be confirmed from the information provided.There appears to be damage along the posterior edge of the glenoid component, as indicated by the red arrows.This appears consistent with tool marks sustained during removal of the device.Operative notes and/or medical records were not provided for review of usage/ technique.A review of manufacturing data was performed and no discrepancies were found.A review of complaint history determined that no further action is required as no trends were identified.A definitive root cause was unable to be determined; however, was likely the result of the center cage fracture and subsequent wear of the glenoid component resulting in abnormal articulation between the center cage and the humeral head.Potential causes of center cage fracture include incomplete seating of the glenoid component and/or off-axis drilling of the peripheral pegs during implantation resulting in a rocking horse motion.Superior migration of the humeral components may have also been a contributing factor to the observed wear.However, the series of events could not be confirmed from the information provided.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
EQUINOXE CAGE GLENOID MEDIUM, ALPHA
Common Device Name
PROSTHESIS, SHOULDER, SEMI-CONSTRAINED, METAL/POLYMER CEMENTED
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66th ct
gainesville FL 32653
Manufacturer Contact
geoff gannon
2320 nw 66th ct
gainesville, FL 32653
3523771140
MDR Report Key19274735
Report Number1038671-2024-01140
Device Sequence Number6338566
Product Code KWS
UDI-Device Identifier10885862172686
UDI-Public10885862172686
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K113309
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/26/2022
Device Catalogue Number314-13-03
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2024
Supplement Date Received by Manufacturer03/16/2026
Initial Report FDA Received Date05/08/2024
Supplement Report FDA Received Date03/31/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/28/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexFemale
Patient Weight105 KG